Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 41, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Sep 1, 2019, 4:46 AM CDT for Sangamon County, Illinois. It was in force for 10 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2019, 4:46 AM CDT (09:46 UTC)
- Expired
- Sep 1, 2019, 2:41 PM CDT
- In force
- 10 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:00 AM CDT | HEAVY RAIN 5.27 | Loami, IL | STORM TOTAL RAINFALL SO FAR...STILL RAINING LIGHTLY. |
| Sep 1, 7:00 AM CDT | HEAVY RAIN 5.8 | Chatham, IL | 24-HOUR TOTAL |
| Sep 1, 8:00 AM CDT | FLASH FLOOD | 5 Sw Springfield, IL | I-72 COVERED WITH WATER WEST OF VETERANS PARKWAY |
| Sep 1, 9:00 AM CDT | FLOOD | 2 N Divernon, IL | WATER OVER FRAZEE RD NORTHWEST OF INTERSECTION OF I-55 AND HIGHWAY 104 |
| Sep 1, 9:00 AM CDT | FLASH FLOOD | 2 Nnw Curran, IL | LENHART ROAD FLOODED AND PEOPLE TRAPPED IN HOMES. RELAYED VIA WICS-TV |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 3.09 | New Berlin, IL | |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 4.94 | Chatham, IL | |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 5 | 1 N Divernon, IL | |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 5 | 2 Nnw Curran, IL | 4 MILES WEST OF WHITE OAKS MALL |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 5.2 | 1 W Chatham, IL | |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 6 | Auburn, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 194 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
307
WGUS53 KILX 010946
FFWILX
ILC167-011545-
/O.NEW.KILX.FF.W.0041.190901T0946Z-190901T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
446 AM CDT Sun Sep 1 2019
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Western Sangamon County in central Illinois...
* Until 1045 AM CDT.
* At 445 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three to five inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Springfield, Chatham, Auburn, New Berlin, Divernon, Pleasant
Plains, Loami, Thayer, Curran, Berlin, Glenarm, Farmingdale and
Lowder.
This includes the following highways...
Interstate 55 between mile markers 78 and 84.
Interstate 72 between mile markers 81 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3987 8996 3988 8976 3953 8960 3952 8992
3973 8997
$$
Deubelbeiss5 follow-up statements
834
WGUS53 KILX 011245
FFWILX
ILC167-012145-
/O.EXT.KILX.FF.W.0041.000000T0000Z-190901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
745 AM CDT Sun Sep 1 2019
The National Weather Service in Lincoln has extended the
* Flash Flood Warning for...
Western Sangamon County in central Illinois...
* Until 445 PM CDT Sunday.
* At 743 AM CDT, Doppler radar estimated that thunderstorms had
produced 4 to 6 inches of rain across the warned area. A weather
observers in Loami measured over 5 inches of rain. Flash flooding
is likely already occurring.
* Some locations that will experience flooding include...
Springfield, Chatham, Auburn, New Berlin, Divernon, Pleasant
Plains, Loami, Thayer, Curran, Berlin, Glenarm, Farmingdale and
Lowder.
This includes the following highways...
Interstate 55 between mile markers 78 and 84.
Interstate 72 between mile markers 81 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3987 8996 3988 8976 3953 8960 3952 8992
3973 8997
$$
Deubelbeiss374
WGUS73 KILX 011323
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
823 AM CDT Sun Sep 1 2019
ILC167-012145-
/O.CON.KILX.FF.W.0041.000000T0000Z-190901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
823 AM CDT Sun Sep 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT SUNDAY
FOR WESTERN SANGAMON COUNTY...
At 823 AM CDT, Doppler radar showed that the rain had moved out of
western Sangamon County, but flooding persists in some areas.
Interstate 72 is covered with water just west of Veterans Parkway in
Springfield. A weather observer near Loami reported 5.27 inches of
rain, while an off duty weather service employee east of Chatham
reported 4.78 inches had fallen.
Some locations that will experience flooding include...
Springfield, Chatham, Auburn, New Berlin, Divernon, Pleasant Plains,
Loami, Thayer, Curran, Berlin, Glenarm, Farmingdale and Lowder.
This includes the following highways...
Interstate 55 between mile markers 78 and 84.
Interstate 72 between mile markers 81 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3987 8996 3988 8976 3953 8960 3952 8992
3973 8997
$$
Geelhart511 WGUS73 KILX 011528 FFSILX Flash Flood Statement National Weather Service Lincoln IL 1028 AM CDT Sun Sep 1 2019 ILC167-012145- /O.CON.KILX.FF.W.0041.000000T0000Z-190901T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 1028 AM CDT Sun Sep 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT SUNDAY FOR SOUTHWESTERN SANGAMON COUNTY... At 1027 AM CDT, flooding continues to impact portions of southwest Sangamon County, in response to 3 to 7 inches of rain that occurred earlier this morning. Interstate 72 is closed between the Wabash Avenue and Veterans Parkway exits on the southwest side of Springfield, and state highway 104 is water covered near Brush Creek west of Pawnee. Any additional rainfall today will be light and scattered, so flooding will continue to subside with time. Some locations that will experience lingering flooding include... Springfield, Chatham, Auburn, New Berlin, Divernon, Loami, Thayer, Curran, Glenarm and Lowder. This includes the following highways... Interstate 55 between mile markers 78 and 84. Interstate 72 between mile markers 86 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3953 8960 3952 8992 3973 8997 3976 8970 $$ Geelhart
839 WGUS73 KILX 011815 FFSILX Flash Flood Statement National Weather Service Lincoln IL 115 PM CDT Sun Sep 1 2019 ILC167-012145- /O.CON.KILX.FF.W.0041.000000T0000Z-190901T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 115 PM CDT Sun Sep 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR SOUTH CENTRAL SANGAMON COUNTY... Flooding continues to subside early this afternoon, and I-72 on the southwest side of Springfield has reopened. However, areas of flooding do linger, especially west of Pawnee. With little rain expected this afternoon, the trend of diminished flooding will continue. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3952 8976 3965 8979 3971 8968 3953 8960 $$ Geelhart
654 WGUS73 KILX 011941 FFSILX Flash Flood Statement National Weather Service Lincoln IL 241 PM CDT Sun Sep 1 2019 ILC167-011951- /O.CAN.KILX.FF.W.0041.000000T0000Z-190901T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 241 PM CDT Sun Sep 1 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANGAMON COUNTY IS CANCELLED... Flood waters have largely receded. Flooding is no longer expected to pose a threat. Some water may still be standing on a few roads, so use extra caution while traveling. LAT...LON 3952 8976 3965 8979 3971 8968 3953 8960 $$ Geelhart
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:28 AM CDT, 18 minutes earlier.
Area forecast discussion, Sep 1, 4:28 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 428 AM CDT Sun Sep 1 2019 .SYNOPSIS... Issued at 420 AM CDT Sun Sep 1 2019 Scattered showers and isolated thunderstorms will occur this morning over central and southeast Illinois, and linger in eastern IL this afternoon until sunset. A fair amount of clouds this morning will give way to partly sunny skies during this afternoon with highs in the upper 70s and lower 80s and muggy conditions. Patchy fog will develop overnight across the area with mostly clear to partly cloudy skies. Expect lows tonight in the low to mid 60s. Warm and muggy conditions expected on Labor Day with partly to mostly sunny skies. Highs will reach the low to mid 80s. && .SHORT TERM...(Today and tonight) ISSUED AT 420 AM CDT Sun Sep 1 2019 Showers and isolated thunderstorms have been expanding across central IL north of I-70 during the past few hours with a short wave/trof pushing east toward western IL and also getting warm air and moisture advection (precipitable water values of 1.5-1.8 inches over CWA) between a surface frontal boundary south of CWA in southern IL into northern KY and the 925-850 mb front to our north. Latest models take short wave/trof east toward the Wabash river valley midday and se of Indiana by sunset. Should see convection diminish in western CWA during this morning and over central and eastern CWA during this afternoon as short wave passes by to the east. Highs today in the upper 70s and lower 80s, coolest in northern CWA. Isolated showers possible near the Wabash river early this evening until sunset, otherwise mostly clear to partly cloudy skies tonight with patchy fog developing over area during overnight. Lows in the low to mid 60s. && .LONG TERM...(Monday through Saturday) ISSUED AT 420 AM CDT Sun Sep 1 2019 A brief return of summertime warmth and humidity for Labor Day and Tuesday as weak high pressure 1020 mb drifts east of area during Monday afternoon and starts a sw flow by late monday afternoon. Partly to mostly sunny skies Monday with highs in the low to mid 80s and muggy dewpoints in the upper 60s/lower 70s. Dry wx should continue through Tuesday morning. Lows Monday night in the mid to upper 60s. A upper level low off the WA/southern British Columbia coast to send a northern stream short wave trof east into the upper Midwest during Monday night and across the northern Great Lakes Tuesday, driving a cold front se toward the IL river valley by sunset Tue. This will bring a chance of showers/thunderstorms into nw CWA Tue afternoon and then over rest of CWA during Tue night as cold front pushes se thru rest of CWA. SPC day3 outlook has marginal risk of severe storms in northern CWA from Schuyler to McLean counties north by late Tue afternoon into mid Tue evening while slight risk is from central LaSalle county north. Very warm and humid Tue with highs in the upper 80s to near 90F with afternoon heat indices in the 90s. Dry and cooler weather expected Wed and Thu over area behind the cold front. Highs Wed in the 70s, and low to mid 70s on Thu. Lows Wed and Thu nights of 50-55 and could be some upper 40s over parts of central IL. Stayed close to consensus of models for extended forecast for Friday through Sunday. Generally dry wx forecast thru Saturday over much of area with highs in the upper 70s Friday and ranging from lower 70s far nw CWA Sat to near 80F south of I-70. Highs in the low to mid 70s next Sunday. ILX did a special 06Z sounding to support the National Hurricane Center for Category 4 Hurricane Dorian which currently has powerful 150 mph winds tracking westward at 8 mph toward the northwest Bahamas today. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1255 AM CDT Sun Sep 1 2019 Isolated to scattered showers over central IL early overnight will become more numerous as the night wears on and into the morning, and linger east of the IL river into Sunday afternoon. Ceilings have recently lowered to MVFR (2.5k ft) at PIA while mid level cloud decks of 7-12k ft over the rest of central IL airports. Expect ceilings to lower to MVFR along I-55 next few hours and at DEC and CMI too later tonight and continue thru much of Sunday morning. MVFR vsbys to possibly develop too during overnight with rain showers and some light fog development especially from I-55 west over the IL river valley. A frontal boundary lurking se of central IL thru Sunday will shift further se late Sunday afternoon into Sunday evening with VFR conditions returning Sunday evening. ENE to ESE winds of 4-8 kts overnight into Sunday morning, to shift West to NW during mid to late Sunday afternoon and Sunday evening and stay less than 10 kts. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...07 SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous weather outlook, Sep 1, 4:02 AM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 402 AM CDT Sun Sep 1 2019 ILZ027>031-036>038-040-041-020915- Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell- Woodford- 402 AM CDT Sun Sep 1 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are possible through late afternoon or early evening. These will not be severe, but some could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms are possible again Tuesday and Tuesday night. Some of these storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042>057-061>063-066>068-071>073-020915- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon- Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby- Vermilion- 402 AM CDT Sun Sep 1 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are possible through late afternoon or early evening. These will not be severe, but some could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms are possible again Tuesday evening and night. The risk of severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:11 AM CDT | Flash Flood Watch | ILX | Sangamon | 22 hr |
| Sep 1, 2:36 PM CDT | Tornado Warning | ILX | Cumberland | 39 min |
| Sep 1, 3:44 PM CDT | Special Weather Statement | ILX | Champaign, Clark, Coles, Crawford, Cumberland, Douglas and 5 more | 2 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.